Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 33, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Nov 15, 2012, 3:36 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Nov 15, 2012, 6:53 PM HST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2012, 3:36 PM HST (01:36 UTC)
- In effect from
- Nov 15, 2012, 6:53 PM HST
- Expired
- Nov 17, 2012, 4:31 AM HST
- In force
- 34 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
324 WHHW40 PHFO 160136 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST THU NOV 15 2012 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI THROUHG FRIDAY AFTERNOON... HIZ001>003-007-008-012-013-017-019-020-161445- /O.NEW.PHFO.SU.Y.0033.121116T0136Z-121117T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 336 PM HST THU NOV 15 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...ALONG NORTH FACING SHORES EXPECT SURF OF 10 TO 15 FEET. * TIMING...PEAKING EARLY FRIDAY...WITH ADVISORY LEVEL SURF REMAINING ALONG THE NORTH FACING SHORES THROUGH FRIDAY. * IMPACTS...LARGE BREAKING WAVES WILL PRODUCE ROUGH SURF CONDITIONS AND LIFE-THREATENING RIP CURRENTS ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
4 follow-up statements
100 WHHW40 PHFO 160454 CCA CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 653 PM HST THU NOV 15 2012 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI THROUGH FRIDAY AFTERNOON... HIZ001>003-007-008-012-013-017-019-020-161815- /O.COR.PHFO.SU.Y.0033.121116T0453Z-121117T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 653 PM HST THU NOV 15 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...ALONG NORTH FACING SHORES EXPECT SURF OF 10 TO 15 FEET. * TIMING...PEAKING EARLY FRIDAY...WITH ADVISORY LEVEL SURF REMAINING ALONG THE NORTH FACING SHORES THROUGH FRIDAY. * IMPACTS...LARGE BREAKING WAVES WILL PRODUCE ROUGH SURF CONDITIONS...AND LIFE-THREATENING RIP CURRENTS ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
328 WHHW40 PHFO 161315 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 315 AM HST FRI NOV 16 2012 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI THROUGH THIS AFTERNOON... HIZ001>003-007-008-012-013-017-019-020-170230- /O.CON.PHFO.SU.Y.0033.000000T0000Z-121117T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 315 AM HST FRI NOV 16 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...PEAK SURF HEIGHTS NEAR 15 FEET. * TIMING...SURF WILL PEAK THIS MORNING THEN GRADUALLY DIMINISH...REMAINING ABOVE ADVISORY LEVELS THROUGH THE DAY. * IMPACTS...ROUGH SURF CONDITIONS AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BIRCHARD
998 WHHW40 PHFO 170130 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST FRI NOV 16 2012 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI THROUGH TONIGHT... HIZ001>003-007-008-012-013-017-019-020-171430- /O.EXT.PHFO.SU.Y.0033.000000T0000Z-121117T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 PM HST FRI NOV 16 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...PEAK SURF HEIGHTS NEAR 15 FEET. * TIMING...SURF HAS PEAKED AND WILL GRADUALLY LOWER OVERNIGHT * IMPACTS...LARGE BREAKING WAVES AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BURKE
718 WHHW40 PHFO 171431 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 431 AM HST SAT NOV 17 2012 ...HIGH SURF ADVISORY CANCELLED... HIZ001>003-007-008-012-013-017-019-020-171545- /O.CAN.PHFO.SU.Y.0033.000000T0000Z-121117T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 431 AM HST SAT NOV 17 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE NORTH SWELL WILL CONTINUE TO GRADUALLY DECREASE...AND SURF ALONG EXPOSED EAST FACING SHORES HAS FALLEN BELOW ADVISORY LEVELS. $$ REYNES
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 15, 10:00 AM HST, 5 hours 36 minutes earlier.
Area forecast discussion, Nov 15, 10:00 AM HST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU NOV 15 2012 .SYNOPSIS... MODERATE TO STRONG TRADE WINDS HAVE PROPELLED MODERATE SHOWERS ONTO MOST WINDWARD SLOPES...AND COMPLETELY OVER SOME OF THE SMALLER ISLANDS OVERNIGHT. HOWEVER...A DRIER AND MORE STABLE AIR MASS WILL PREVAIL BY THIS AFTERNOON. WIND SPEEDS WILL DIMINISH OVER THE WEEKEND...THOUGH OTHERWISE LITTLE FURTHER CHANGE IS EXPECTED UNTIL TUESDAY OR WEDNESDAY. && .DISCUSSION... HAVE EXPANDED THE WIND ADVISORY TO INCLUDE THE AREA AROUND SOUTH POINT ON THE BIG ISLAND...AND FOR LANAI. THE SHOWER BAND THAT MOVED OVER THE ISLANDS OVERNIGHT AND THIS MORNING BROUGHT SOME LOCAL GUSTS TO VARIOUS AREAS OF THE STATE...HOWEVER THE DRIVING MECHANISM FOR THE WIND ADVISORY IS THE HIGH PRESSURE NORTH OF THE ISLANDS...COMBINED WITH THE DRY AIRMASS EXPECTED TO MOVE OVER THE ISLANDS BEHIND THE SHOWER BAND. IN ADDITION TO ADDING THE AREAS TO THE WIND ADVISORY...THE ADVISORY HAS BEEN EXTENDED THROUGH FRIDAY AFTERNOON. AS WE HEAD INTO FRIDAY...THE HIGH PRESSURE NORTH OF THE STATE IS EXPECTED TO SINK SOUTHWARD JUST A BIT AND WEAKEN A TOUCH...THE COMBINATION WILL KEEP THE PRESSURE GRADIENT OVER THE ISLANDS SIMILAR TO TODAY...SO THE STRONGER WINDS WILL CONTINUE. THE SHOWER BAND THAT MOVED OVER THE ISLANDS OVERNIGHT AND THIS MORNING BROUGHT SOME RAIN TO MOSTLY WINDWARD AREAS. THE RAIN GAGE NETWORK SHOWED SEVERAL WINDWARD GAGES ACROSS THE STATE RECEIVING A QUARTER TO HALF AN INCH OF RAIN. THE SHOWER BAND HAS CLEARED MOST OF THE ISLANDS AS OF 9 AM. DRIER AIR IS EXPECTED THROUGH THE REMAINDER OF TODAY...AND THROUGH MUCH OF TOMORROW. HEADING INTO THE WEEKEND...THE HIGH PRESSURE SYSTEM WILL CONTINUE TO SINK SOUTH AND WEAKEN...SO LOOK FOR THE WINDS TO WEAKEN THROUGH THE WEEKEND AND TURN A BIT MORE EASTERLY. ANOTHER BATCH OF MOISTURE LOOKS TO BE CARRIED IN ON THE TRADES...ARRIVING SUNDAY NIGHT OR MONDAY...WHICH WILL BRING MORE TYPICAL TRADE WIND SHOWERS TO WINDWARD AND MAUKA AREAS FOR THE START OF THE WORK WEEK. && .MARINE... THE CURRENT NORTHWEST SWELL IS EXPECTED TO SLOWLY RISE TODAY...PEAKING JUST BELOW ADVISORY LEVELS TONIGHT AND FRIDAY. THIS SWELL WILL GRADUALLY LOWER SATURDAY AND SUNDAY. A SMALL SOUTH SWELL IS EXPECTED TUESDAY AND WEDNESDAY. TRADE SWELL WILL CONTINUE TO PRODUCE MODERATE SHORT-PERIOD SURF ALONG WINDWARD SHORES. && .AVIATION... AIRMET TANGO REMAINS FOR LL TURBULENCE. SFC WINDS OVER MOUNTAIN RIDGES AND THRU VALLEYS WILL RANGE FROM 20 TO 30 KT FROM THE NE. ENHANCED TRADE WIND SHOWERS WILL REMAIN OVER WINDWARD AREAS THIS MORNING BEFORE DRYING OUT IN THE AFTERNOON. MVFR VISIBILITIES AND CEILINGS ARE EXPECTED IN SHOWERS...MAINLY ACROSS WINDWARD SECTIONS. STABLE...LESS SHOWERY...LOW CLOUDS WILL MOVE INTO WINDWARD AREAS TONIGHT. && .FIRE WEATHER... A RED FLAG WARNING REMAINS IN EFFECT FOR MOSTLY LEEWARD AREAS OF THE ISLANDS THIS AFTERNOON. DESPITE THE RAIN RECEIVED OVERNIGHT...LEEWARD AREAS WOULD NEED A MORE PROLONGED BOUT OF RAIN TO LOWER THE KBDI. BEHIND THE SHOWER BAND DRIER AIR IS EXPECTED TO MOVE IN...WHICH WILL LOWER RELATIVE HUMIDITY VALUES THIS AFTERNOON. THE DRIER AIR COMBINED WITH THE HIGH PRESSURE TO THE NORTH WILL ALSO ALLOW WINDS TO INCREASE THIS AFTERNOON. THIS COMBINATION OF EVENTS RAISES THE FIRE WEATHER THREAT FOR THIS AFTERNOON. SIMILAR CONDITIONS ARE EXPECTED FRIDAY AFTERNOON...WHICH MAY REQUIRE THE RED FLAG WARNING TO BE EXTENDED TO COVER THAT TIME PERIOD. && .HFO WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 6 PM HST THIS EVENING FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS- MOLOKAI LEEWARD-LANAI-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-BIG ISLAND INTERIOR. WIND ADVISORY TO 6 PM HST FRIDAY FOR BIG ISLAND NORTH AND EAST-KOHALA-SOUTH BIG ISLAND-LANAI MAKAI-LANAI MAUKA. SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR KAIWI CHANNEL- MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/AVIATION/MARINE...M BALLARD AVIATION...MORRISON
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.